Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 9, NWS Detroit, MI

August 27, 2024Huron County, Michigan

NWS Detroit, MI issued this beach hazards statement at Aug 27, 2024, 3:48 PM EDT for Huron County, Michigan. It took effect at Aug 28, 2024, 10:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2024, 3:48 PM EDT (19:48 UTC)
In effect from
Aug 28, 2024, 10:00 AM EDT
Expired
Aug 28, 2024, 10:00 PM EDT
In force
12 hr
Issued by
NWS Detroit, MI

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

406 
WHUS43 KDTX 271948
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
348 PM EDT Tue Aug 27 2024

MIZ049-280830-
/O.NEW.KDTX.BH.S.0009.240828T1400Z-240829T0200Z/
Huron-
348 PM EDT Tue Aug 27 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...Hazardous Swim Conditions on Saginaw Bay and Lake Huron
  expected.

* WHERE...Huron County.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
480 
WHUS43 KDTX 280757
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
357 AM EDT Wed Aug 28 2024

MIZ049-290200-
/O.CON.KDTX.BH.S.0009.240828T1400Z-240829T0200Z/
Huron-
357 AM EDT Wed Aug 28 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Hazardous Swim Conditions on Saginaw Bay and Lake Huron
  expected.

* WHERE...Huron County.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 27, 3:11 PM EDT, 37 minutes earlier. Its key messages:

  • A Heat Advisory is in effect for most of Southeast Michigan into this evening with dewpoints in the low 70s. Heat indices are expected to peak between 95 and 102 degrees.
  • The warm and unstable airmass will bring a potential for severe thunderstorms late today into tonight.
  • Widely scattered shower and thunderstorm chances will continue on Wednesday before surface high pressure builds into the region for the end of the work week.
Area forecast discussion, Aug 27, 3:11 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
311 PM EDT Tue Aug 27 2024

.KEY MESSAGES...

- A Heat Advisory is in effect for most of Southeast Michigan into
  this evening with dewpoints in the low 70s. Heat indices are
  expected to peak between 95 and 102 degrees.

- The warm and unstable airmass will bring a potential for severe
  thunderstorms late today into tonight.

- Widely scattered shower and thunderstorm chances will continue on
  Wednesday before surface high pressure builds into the region for
  the end of the work week.

&&

.DISCUSSION...

Subsidence under upper level ridge enhanced in the wake of passing
morning convection has led to mostly sunny skies this afternoon with
hot and humid conditions prevailing across the region. Heat indices
will top out in the 95 to 100 degree range as temperatures peak in
the lower 90s in most locations while dew points hover in the lower
70s on average. The Heat Advisory will remain in effect into this
evening hours as temperatures gradually edge back through the 80s and
humidity levels remain high.

In terms of convective chances, active complex of thunderstorms in
advance of strong MCV over northern Wisconsin continues to push east
across Lake Michigan/southern Wisconsin into parts of western lower
Michigan. While these storms will be fighting the subsident region
as this activity works into the prevailing upper ridge, radar trends
early this afternoon suggest some of this activity will survive as
it encroaches on the forecast area late this afternoon into early
this evening. This seems most likely along/just south of weak front
positioned along the northern edge of the CWA where moisture has
pooled to some degree along weak corridor of convergence. Will make
last minute adjustment to precipitation chances based on afternoon
radar trends, but suspect scattered to possible numerous coverage
will be possible in this region.

The current thought into the evening hours is that this activity
will struggle more and more as it works northwest to southeast thru
the remainder of the forecast area with isolated to widely scattered
coverage the more likely scenario with increasingly dry conditions
south towards the Michigan and Ohio state line where moisture/mass
low level convergence is lacking and subsidence, in general, remains
quite strong (as is evident by lack any cumulus). This part of the
forecast will be re-evaluated if ongoing convection to the west
remains robust once it works further east into lower Michigan. Any
active updrafts that do make it into the region will have severe
potential given the strong instability that is in place (2000-3000
J/kg of SBCAPE) and modest deep level shear of 20-25 knots (again
focused over the northern half of the forecast area).

The overnight forecast is nebulous and will be modulated greatly by
the evolution of this current activity. Assuming a gradual weakening
trend by this evening which leaves a notable portion of the area
unscathed, additional showers/thunderstorms appear to be a good bet
as a shortwave currently over Iowa lifts into the upper midwest and
forces the abundant humid/unstable airmass over/south-southwest of
the area over the effective boundary established along the southern
periphery of the ongoing MCS. It is very difficult to pinpoint the
best rain chances, but suspect the southern half of the area will be
more active after 06z. Confidence, however, remains low.

While lingering, widely scattered showers or thunderstorms may
persist into Wednesday along/behind frontal passage, the next
significant chance for convective will come on Friday as a cold
front drives southeast through the area in response to a strong
upper level shortwave ejecting east across the southern portion of
Canada. Beyond that, a lesser chance of showers will arrive late
this weekend as a secondary shortwave sweeps into eastern Canada and
brings a stronger cold front through the Great Lakes.

In terms of temperatures, expect temperatures to moderate behind the
initial cold front on Wednesday, but then build back to around 90 by
Friday in advance of this next front. Moderation back into the lower
80s is expected in the wake of this front this weekend with much
cooler weather (in the upper 60s/lower 70s) expected by late in the
forecast period (early next week) in the wake of the strongest cold
front which taps a bit more cool Canadian air.

&&

.MARINE...

The next round of thunderstorms is working east from Lake MI this
afternoon and should pass through Saginaw Bay and southern Lake
Huron later this afternoon/evening. Additional thunderstorms will be
possible into tonight as a cold front settles south through the
region. The front looks to stall across the state line, before
making a final push south on Wednesday as high pressure builds over
Ontario. The resultant northeasterly flow, though only up to around
20 knots, down the axis of Lake Huron will build wave heights to
around 4 feet around the tip of the Thumb, thus a Small Craft
Advisory will be issued for the bulk of the day Wednesday. High
pressure centered to the north takes hold of the region for
Thursday resulting in easterly flow of 15 knots or less.

&&

.HYDROLOGY...

Thunderstorms are expected over portions of the area late today and
again overnight tonight within a warm and moisture-laden airmass,
with dewpoints reaching the mid 70s. While the basin rainfall will
likely hold under half an inch, there is potential for thunderstorms
to produce a quick inch or more of rainfall. Localized flooding of
urban, low-lying, or otherwise flood prone areas remains possible
from thunderstorms. However, no significant flooding is expected at
this time.

&&

.PREV DISCUSSION...
Issued at 1245 PM EDT Tue Aug 27 2024

AVIATION...

Subsidence in wake of the morning shortwave/shower-thunderstorm
activity leading to bulk of today being dry. Will continue to track
convection approaching northern Lake Michigan, which could impact
MBS late this afternoon, with the thunderstorm potential gradually
sinking south this evening and tonight as cold front/wind shift
progresses south as well. Still a very difficult call on the areal
coverage of showers and thunderstorms, as well as exact timing. Will
attempt to make a call, and carry tempo ts group after 21z and into
the evening for the north tafs, and carry a prob30 from 6-10z for
southern tafs. But again, earlier activity is also possible. Once the
frontal boundary slips south, light northeast flow, enhanced by Lake
Huron, should be able to support MVFR clouds through the bulk of
Wednesday, with possible occasional light showers.

For DTW/D21 Convection...Upper level ridge/warm mid levels are
expected to provide a cap this afternoon, and potentially hold
through the evening, but an increasing chance of thunderstorms is
expected this evening/tonight. Current expectation is for any
renewed thunderstorms on Wednesday to be along and south of the
Michigan border.

DTW THRESHOLD PROBABILITIES...

*   Moderate for ceiling aob 5kft late tonight and tomorrow.

*   Low for thunderstorms this evening into tomorrow.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 10 PM EDT this evening for MIZ047-048-053-060-
     061-068>070-075-076-082-083.

Lake Huron...Small Craft Advisory from 10 AM to 10 PM EDT Wednesday for LHZ421-
     441.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...DG
MARINE.......DRK
HYDROLOGY....DG
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 27, 3:04 PM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
304 PM EDT Tue Aug 27 2024

MIZ047-048-053-060-061-068>070-075-076-082-083-281915-
Midland-Bay-Saginaw-Shiawassee-Genesee-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
304 PM EDT Tue Aug 27 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for today as heat indices reach 95 to
102 degrees.

The heat and humidity will bring the potential for severe weather
with any thunderstorm activity from late today into tonight across
Southeast Michigan. Large hail to 1 inch or greater and damaging
wind gusts of 60 mph or greater will be possible. An isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next notable chance for thunderstorms will come on Friday as
another cold front passes through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from late today into tonight.
Dispatchers...Please notify your emergency manager immediately.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-281915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
304 PM EDT Tue Aug 27 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

The heat and humidity will bring the potential for severe weather
with any thunderstorm activity from late today into tonight across
Southeast Michigan. Large hail to 1 inch or greater and damaging wind
gusts of 60 mph or greater will be possible. An isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next notable chance for thunderstorms will come on Friday as
another cold front passes through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from late today into tonight.
Dispatchers...Please notify your emergency manager immediately.

MIZ049-054-055-062-063-281915-
Huron-Tuscola-Sanilac-Lapeer-St. Clair-
304 PM EDT Tue Aug 27 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

The heat and humidity will bring the potential for severe weather
with any thunderstorm activity from late today into tonight across
Southeast Michigan. Large hail to 1 inch or greater and damaging
wind gusts of 60 mph or greater will be possible. An isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next notable chance for thunderstorms will come on Friday as
another cold front passes through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from late today into tonight.
Dispatchers...Please notify your emergency manager immediately.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:35 AM EDTSpecial Weather StatementDTXBay, Midland, Saginaw85 min
Aug 27, 6:32 AM EDTSpecial Weather StatementDTXSaginaw58 min
Aug 27, 6:51 AM EDTSpecial Weather StatementDTXTuscola54 min
Aug 27, 7:26 AM EDTSpecial Weather StatementDTXGenesee, Lapeer, Livingston, Macomb, Oakland64 min
Aug 27, 3:18 PM EDTSevere Thunderstorm WarningDTXMidland57 min
Aug 27, 3:30 PM EDTSpecial Marine WarningDTX90 min
Aug 27, 3:33 PM EDTSevere Thunderstorm WarningDTXBay66 min
Aug 27, 3:45 PM EDTTornado WarningDTXBay, Midland10 min
Aug 27, 3:46 PM EDTSmall Craft AdvisoryDTX30 hr
Aug 27, 3:53 PM EDTSevere Thunderstorm WarningDTXSaginaw60 min
Aug 27, 4:13 PM EDTSevere Thunderstorm WarningDTXTuscola63 min
Aug 27, 4:22 PM EDTSevere Thunderstorm WarningDTXShiawassee57 min
Aug 27, 4:27 PM EDTSevere Thunderstorm Warning Considerable damage threatDTXHuron78 min
Aug 27, 4:37 PM EDTSpecial Marine WarningDTX113 min
Aug 27, 4:37 PM EDTSevere Thunderstorm WarningDTXGenesee54 min
Aug 27, 4:40 PM EDTSevere Thunderstorm Warning Considerable damage threatDTXLivingston68 min
Aug 27, 4:54 PM EDTSevere Thunderstorm Warning Considerable damage threatDTXLapeer70 min
Aug 27, 5:02 PM EDTSevere Thunderstorm WarningDTXOakland72 min
Aug 27, 5:13 PM EDTSevere Thunderstorm WarningDTXWashtenaw77 min
Aug 27, 5:25 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair, Sanilac80 min
Aug 27, 5:30 PM EDTSevere Thunderstorm WarningDTXWayne75 min
Aug 27, 5:34 PM EDTSpecial Marine WarningDTX86 min
Aug 27, 5:39 PM EDTSevere Thunderstorm WarningDTXLenawee81 min
Aug 27, 5:45 PM EDTSevere Thunderstorm WarningDTXMonroe75 min
Aug 27, 5:52 PM EDTSpecial Marine WarningDTX53 min

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.